Two Drugs Probed in Meningitis Outbreak

After a fatal meningitis outbreak caused 214 deaths in the United States, the U.S. Food and Drug Administration has announced that two more drugs will be evaluated.

The FDA announced on Monday that it will investigate a drug that was possibly associated with meningitis. The administration cited an epidural injection of triamcinolene acetonide and two fungal injections with Aspergillus fumigates in two transplant patients. Both patients were given cardioplegic solution that is used to paralyze the cardiac muscle during open-heart surgery.

Since Sunday, nine more have lost lives due to the meningitis outbreak. Most of the cases are fungal, but the FDA is also reporting the possibility of peripheral joint infections.

Patients who took the drugs should be aware of their exposure to infection.

The drugs are made by the New England Compounding Center, and they have since been recalled by the FDA. Other products made by the company have also been recalled. New England Compound Center shipped more than 17,000 vials of the drugs, which are now being recalled by the FDA.

Those who have been injured should report any infections and complications to the FDA. In addition, contacting a defective drug attorney might be the next step.